Menstruation, or period, is normal vaginal bleeding that happens as part of a woman’s monthly cycle. Most girls and women experience pain of varying intensity, also called dysmenorrhea. But some women experience severe pain, in which they’re unable to carry out their daily activities for 1-3 days every month. The pain is mostly menstrual cramps, which are a cramping pain in the lower abdomen area, however, women can also experience symptoms such as body aches, nausea, and headaches. In order to ease this pain, period cramp medications are often taken and while they might cause some form of relief, some argue that they aren’t that safe. But is this true? Scroll down to find out!
Causes For Period Pain
There are two types of period pain – primary and secondary dysmenorrhea. Primary is when the period pain is caused by the womb muscle contractions, and is most prevalent in women under the age of 20s and women who have heavy periods. Period pain that is caused by something other than the muscle contraction is secondary dysmenorrhea and is mostly common in women in their 20’s.
Period Cramp Medication
In order to ease your menstrual cramps, the doctor might prescribe pain relievers or hormonal birth control depending on how severe the pain is. These are some of the most common solutions:
This includes medicines such as Ibuprofen (Advil, Midol or Naproxen) at regular doses a day before you expect the period. This is to help control the pain of the cramps and the medicine should be continued for 2 to 3 days, or until you feel the symptoms are no longer there.
Hormonal Birth Control
When cramping occurs, it’s typically temporary and related to hormonal changes in the body, therefore women take birth control pills as a way to reduce or alleviate the pain. Since the birth control pill prevents ovulation, the period is a lot lighter than usual. Some side effects of taking the birth control pill include headaches, nausea, mood changes and bloating.
Other Forms Of Relief
Some evidence suggests that applying a heat pack and having some physical activity such as jogging, yoga, exercises can help relieve period pain.
Potential Risk Factors
There are a few risk factors associated with taking period cramp medications, in which case you should consult adoctor immediately. Prior to starting medication it’s vital to tell the doctor of any health problems, liver diseases, or an allergy you might have to the active ingredients in the medicine. It’s also important to not start, stop, or change the dose of the medication without consulting a doctor first.
Things To Keep In Mind When Taking Medication
- Inform your health care providers.
- Try to limit or avoid tasks that require you to be alert such as driving.
- Take only the dosage recommended, not more.
- If trying to conceive, consult a doctor about the risks of taking the medication.
Side Effects That Require Immediate Medical Attention
- Signs of allergic reaction: hives, rashes, itches, wheezing (tightness in chest/throat), swelling.
- Signs of liver problems; dark urine, fatigue, not hungry, stomach pain, vomiting
- Not able to pass urine
- Skin reaction
What Do Experts Say?
Joseph Aquilina, a well-known consultant Gynaecologist at St. Bartholomew and Royal London hospitals mentioned that taking anti-inflammatory medicine, such as Ibuprofen, advil, naproxen to reduce pain is considered safe if it’s taken with the right dosage. Women should consult a doctor if they have tried to manage the cramps with medicine and home remedies but do not feel better, or if they feel that their periods are interfering with their social life, which is causing them to miss time from work, feel unusually tired or breathless.
Taking period medication is a safe option for those women who are experiencing severe pain in their lower abdomen area, says gynaecologist Shari Lawson from John Hopkins. If the periods are very painful and aren’t getting better, it could be a sign of endometriosis or uterine fibroids. If it gets to this, it’s vital to speak to your doctor immediately because if left untreated, it can be very serious.